Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Thyroid Diseases

Graves` disease with High TSH???

12/30/2008

Question:

Hello,

I have had an ongoing problem with my Thyroid. My TSH tests between 6 and 22 and can fluctuate as much as 10 points in a week. For the very first time over the last 5 years, my Free T4 came back just barely under the range low at .7 with a TSH of 14. However, my TSI has been in the 175 range, which is high and I am told indicative of Graves.

My biggest complaints are the constant heart palpitations and shakiness I get. I am always nervous and jittery feeling but at the same time, I am very tired and foggy during the day. I toggle frequently during the day. One minute I can barely keep my eyes open and the next I get a few heart palpitations and it feels as if someone shot me with caffeine.

The tech at the ultrasound lab said my thyroid was "ugly" filled with scar tissue. Multinodular goiter was the clinical outcome but no single large mass or nodule. I weigh 350 pounds but weight has been stable for 4 years. I "look" hypo but feel hyper.

My question is this, with the constant heart palpitations and shakiness, do I go on Synthroid per my doctor or do I insist on having my gland removed? Am I in fact hyper or hypo?

Both my doctor and I are rolling the dice about taking Synthroid. She feels I may have Graves` but is not positive and with my current T4 falling below the reference range just recently, we are both contemplating me starting a small dose of Synthroid. I personally am afraid if I take the synthroid the heart palps and shakiness is only going to get worse.

What do I do? This has been a stumper to all involved for almost 6 years now and I am no closer to be fixed.

Answer:

You can have both Graves' disease and Hashimoto's Thyroiditis at the same time. Regardless of your TSI level, if Hashimoto's has destroyed a significant part of your thyroid gland, then your thyroid levels will still be low - there is nothing left there for the TSI to stimulate! Since you have had a low free T4 and a high TSH, I think starting thyroid hormone is a good idea. The bad news is that with a low free T4 and a high TSH, I really doubt that your shakiness and palpitations have anything to do with your thyroid. Investigate other possible causes. Taking out the thyroid won't help.

For more information:

Go to the Thyroid Diseases health topic, where you can:

Response by:

Thomas A Murphy, MD, FACP, FACE Thomas A Murphy, MD, FACP, FACE
Associate Professor of Medicine
School of Medicine
Case Western Reserve University